Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 78, NWS Cheyenne, WY

June 19, 2008Banner County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 19, 2008, 8:13 PM MDT for Banner County, Scotts Bluff County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2008, 8:13 PM MDT (02:13 UTC)
Expired
Jun 19, 2008, 9:00 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Banner County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 104 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:22 PM MDTSevere Thunderstorm WatchSPC27 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2794 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 200214
SVRCYS
NEC007-157-200300-
/O.NEW.KCYS.SV.W.0078.080620T0213Z-080620T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
813 PM MDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BANNER COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHWESTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 900 PM MDT

* AT 807 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MURRAY LAKE...OR 16 MILES SOUTHWEST OF
  SCOTTSBLUFF...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILDCAT MOUNTAIN BY 825 PM...
  HARRISBURG BY 835 PM...
  BIGHORN MOUNTAIN BY 850 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4151 10336 4139 10387 4171 10405 4182 10386
TIME...MOT...LOC 0213Z 321DEG 27KT 4169 10387

$$

DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 200238
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
838 PM MDT THU JUN 19 2008

NEC007-157-200300-
/O.CON.KCYS.SV.W.0078.000000T0000Z-080620T0300Z/
BANNER NE-SCOTTS BLUFF NE-
838 PM MDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTHWESTERN SCOTTS BLUFF AND BANNER COUNTIES...

AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR HARRISBURG...OR 22 MILES NORTH OF
KIMBALL...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIGHORN MOUNTAIN BY 845 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR EAST CENTRAL WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4151 10336 4139 10387 4171 10405 4182 10386
TIME...MOT...LOC 0238Z 321DEG 27KT 4154 10368

$$

DAUGHERTY
000 
WWUS55 KCYS 200259
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT THU JUN 19 2008

NEC007-157-200309-
/O.EXP.KCYS.SV.W.0078.000000T0000Z-080620T0300Z/
BANNER NE-SCOTTS BLUFF NE-
859 PM MDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTTS BLUFF AND
BANNER COUNTIES WILL EXPIRE AT 900 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4151 10336 4139 10387 4171 10405 4182 10386
TIME...MOT...LOC 0259Z 321DEG 27KT 4142 10355

$$

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:30 PM MDT, 7 hours 43 minutes earlier.

Area forecast discussion, Jun 19, 12:30 PM MDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1230 PM MDT THU JUN 19 2008

.SHORT TERM...EXPECTING MORE OF THE SAME IN THE SHORT TERM...BUT
THE RIDGE IS INDEED STRENGTHENING AT A SLOW PACE. UPSLOPE FLOW AT
THE SURFACE WILL ENSURE A CHANCE OF STORMS FOR THE REMAINDER OF
THE AFTERNOON AND EVENING. OLD OUTFLOW BOUNDARIES LITTER THE
CWA...SO WILL NOT TOY WITH ADVANCED PLACEMENT OF THESE STORMS...A
BROADBRUSHED SCATTERED WILL COVER IT.  AGAIN...MOISTURE WILL ALLOW
THE FORMATION OF A LOW CLOUD DECK ACROSS THE SOUTHERN PANHANDLE
WITH PATCHY FOG AS WELL. FRIDAY SHOULD SEE EVEN LESS
ACTIVITY...ALTHOUGH ISOLATED STORMS WILL STILL FIRE IN THE MOIST
BOUNDARY LAYER. SATURDAY WILL FINALLY DRY OUT AND WARM UP AS THE
RIDGE MOVES EAST AS IT CONTINUES TO AMPLIFY. THIS SHOULD PUT AN
END TO THE AFTERNOON CONVECTION.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
ABOVE NORMAL TEMPERATURES WILL BE PRESENT ACROSS MUCH OF THE AREA
DURING THE EXTENDED TIME FRAME...AS A STRONG UPPER LEVEL RIDGE WILL
BE OVERHEAD. GENERAL SURFACE HIGH PRESSURE WILL BE PRESENT TO THE
EAST OF THE FORECAST AREA...WHICH WILL CONTINUE TO SUPPORT
INCREASED BOUNDARY LAYER MOISTURE AND THE CHANCE FOR CONVECTION TO
DEVELOP IN THE AFTERNOON AND EVENING HOURS EAST OF THE LARAMIE
RANGE. AREAS WEST OF THE LARAMIE RANGE WILL HAVE MUCH MORE LIMITED
MOISTURE PRESENT WHICH SHOULD KEEP SHOWERS AND THUNDERSTORMS FROM
FORMING. WARM 700 MB TEMPERATURES DURING THE PERIOD WILL HELP TO
INHIBIT CONVECTIVE DEVELOPMENT DURING THE PERIOD...BUT FEEL THAT
SLIGHT CHANCES FOR THUNDERSTORMS ARE WARRANTED GIVEN THE SUPPORT
INDICATED IN THE BUFR SOUNDINGS FROM THE FORECAST MODELS.

&&

.AVIATION...MAINLY VFR OUTSIDE OF THE SCATTERED STORMS THIS
AFTERNOON AND EVENING. A LOW DECK SHOULD SET UP ACROSS THE
SOUTHERN PANHANDLE TONIGHT...BUT THE CIGS SHOULD BE AT OT ABOVE
3000 FEET.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....SJC
Hazardous weather outlook, Jun 19, 3:10 PM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT THU JUN 19 2008

WYZ059-060-202115-
CONVERSE-NIOBRARA-
310 PM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1000 PM MDT FOR
A SCATTERED COVERAGE OF THUNDERSTORMS WHICH WILL CONTINUE TO DEVELOP
ALONG THE NORTHERN LARAMIE RANGE EARLY THIS AFTERNOON AND THEN
SPREAD EAST THROUGH THE EVENING. SOME OF THE STORMS WILL PRODUCE
HAIL...STRONG WIND GUSTS AND HEAVY RAIN. IN GENERAL...MOST OF THE
HAIL THAT FALLS WILL BE SMALL AND WIND GUSTS WILL BE UP TO 50 MPH.
ALL OF THE ACTIVITY WILL MOVE TO THE SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE FOR SOUTHEAST WYOMING EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ061>070-202115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
310 PM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVER FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE BY
LATE AFTERNOON AND CONTINUE THROUGH THIS EVENING. A FEW OF THE
STORMS WILL PRODUCE SEVERE WEATHER WITH LARGE HAIL...STRONG WINDS
AND HEAVY RAIN...ESPECIALLY OVER THE PANHANDLE. HEAVY RAINFALL
OVER PORTIONS OF SCOTTS BLUFF AND SIOUX COUNTIES...WHERE HEAVY
RAIN FELL WEDNESDAY EVENING...MAY PRODUCE LOCAL AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR
FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY
THROUGH WEDNESDAY. SOME OF THE STORMS COULD PRODUCE SEVERE WEATHER
EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 19, 6:27 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
627 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             LORENZO                 41.03N 103.05W
06/19/2008  M1.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

            SMALL HAIL FOR 10 MIN THEN GOLFBALL

0616 PM     HAIL             BRIDGEPORT              41.67N 103.10W
06/19/2008  E0.50 INCH       MORRILL            NE   LAW ENFORCEMENT

            LASTED ABOUT 5 MIN

&&
Local storm report, Jun 19, 6:44 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 NE SCOTTSBLUFF        41.90N 103.62W
06/19/2008  E0.88 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

0640 PM     HAIL             5 NE SCOTTSBLUFF        41.92N 103.59W
06/19/2008  M0.88 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&
Local storm report, Jun 19, 6:57 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
657 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 E LINGLE              42.14N 104.31W
06/19/2008  M1.75 INCH       GOSHEN             WY   TRAINED SPOTTER

0651 PM     HAIL             4 SW MCGREW             41.71N 103.47W
06/19/2008  M0.50 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            PEA TO MARBLE

&&
Local storm report, Jun 19, 7:02 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
702 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 E LINGLE              42.14N 104.25W
06/19/2008  E2.50 INCH       GOSHEN             WY   PUBLIC

&&
Local storm report, Jun 19, 8:09 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
809 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             6 W SIDNEY              41.13N 103.09W
06/19/2008  E1.75 INCH       CHEYENNE           NE   PUBLIC

&&

HAHN
Local storm report, Jun 19, 8:10 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
810 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             8 NE POTTER             41.30N 103.21W
06/19/2008  M0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

            PEA TO MARBLE

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:20 PM MDTSevere Thunderstorm WarningCYSCheyenne40 min
Jun 19, 6:40 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff50 min
Jun 19, 6:50 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux40 min
Jun 19, 7:20 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Morrill40 min
Jun 19, 7:30 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff45 min
Jun 19, 7:54 PM MDTSevere Thunderstorm WarningCYSCheyenne51 min
Jun 20, 5:22 PM MDTSevere Thunderstorm WarningCYSSioux38 min
Jun 20, 5:59 PM MDTSevere Thunderstorm WarningCYSSioux26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.